Our expert says:
As a registered dietitian, I am not in favour of slimming pills because the majority of these products have such serious negative side-effects. Prior to the revelations about the potentially damaging effects of sibutramine (usually used in pharmacological slimming medications)in individuals with heart and circulatory problems, it seemed feasible to use products such as Reductil and Ciplatrim to help those persons who require an appetite suppressant to control their food intake so as to lose weight. Now however, sibutramine has also been identified as potentially harmful esp in patients with heart, blood pressure and circulatory problems. The over-the-counter slimming pills (and there are hundreds, if not thousands of totally unregulated products available) generally contain a mixture of herbs that can also have negative effects, particularly ephedrine or synephrine which can cause all the side-effects associated with epinephrine (see my reply to Kayla who posted the "Citics" message). So although some people may benefit from taking an appetite suppressant, most of these products are dangerous or they actually have no effect (in such cases it is the stringent slimming diet that accompanies the pills that causes the weightloss!). You are correct that the majority of individuals can lose weight by eating a balanced, energy-reduced, low-fat, low-GI diet and exercising. The Biggest Loser SA TV series in 2008 was a shining example of these principles with some contestants losing in excess of 50 kg in a relatively short period.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.